What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 26, 1:38 PM EST, 3 hours earlier.
Area forecast discussion, Jun 26, 1:38 PM EST, 3 hours before
Area Forecast Discussion
National Weather Service Blacksburg VA
238 PM EDT Wed Jun 26 2024
.SYNOPSIS...
A weak cold front will slowly track south through the Mid Atlantic
and Carolina states through Friday and resulting in showers and
thunderstorms tonight. Another front with thunderstorms comes across
the region Saturday and Sunday. The humidity will remain high
through the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 215 PM EDT Wednesday...
Key messages:
- Scattered thunderstorms tonight
- Front may stall on Thursday
Convective temperatures have been reached across much of the area
leading to the development of isolated thunderstorms along the
southern Blue Ridge, through the New River Valley and in southeast
West Virginia. Plenty of instability with Convective Available
Potential Energy in the 800-1500 J/kg range and downdraft CAPE up to
1200 J/KG. Most likely probability for wind gusts exceeding 50kts
north of Route 460.
Much of thunderstorms will be pulse variety with outflow and merging
cells aiding in triggering storms. A pre-frontal trough will push
through the region tonight followed by the weak cold front. The
surface front advances to the North Carolina border but the 850
front never making it that far south. This leaves areas of
convergence over Virginia tonight and Thursday. Thunderstorms will
continue overnight and into Thursday morning.
Surface dew points have climbed back into the upper 50s to mid 60s.
This will keep temperatures mild overnight. The cloud cover and any
rain will inhibit heating on Thursday. This will hold maximum
temperatures in the 70s and 80s.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 130 PM EDT Wednesday...
Key Messages:
1. Daily chances of showers and thunderstorms through the period.
2. Near to above normal temperatures.
Lingering showers and thunderstorms may continue overnight Thursday
into early Friday morning, mainly in the eastern counties of the
forecast area, following the passage of a cold front. Surface high
pressure develops over the northeastern US, building down into the
Mid Atlantic behind the front for Friday, bringing some cooler and
drier air to the area. Not expecting much of a drop in high
temperatures with this airmass, but a few degrees lower than earlier
this week, and Friday will likely be the coolest day of this
forecast period. Easterly flow around the high will bring some
moisture into the area from the Atlantic, and could trigger some
afternoon showers and thunderstorms over the southern Blue Ridge of
Virginia and North Carolina.
Heading into the weekend, ridging aloft develops over the
southeastern states, and 500mb heights increase over the Mid
Atlantic, suggesting a warming trend in temperatures. An upper
trough amplifies over the Great Lakes late in the forecast period,
and a warm front lifts northward over the area through Saturday,
putting the area in the warm sector of the surface low pressure
system, so temperatures and dewpoints will increase through the day.
The cold front approaches the region from the Midwest, increasing
probabilities for more widespread convection by Saturday afternoon.
NBM thunderstorm probabilities range from 50% to 70% by late
Saturday, as dewpoints rise via the southwesterly flow. However,
chances for more organized convection increase with the passage of
the actual front.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 145 PM EDT Wednesday...
Key Messages:
1. Showers and thunderstorms possible Sunday, though
timing is uncertain.
2. Near normal temperatures, slightly cooler Monday and
Tuesday.
An upper trough digs into the Great Lakes and northeastern US into
Sunday, bringing a surface frontal system through the eastern
states. Ample moisture and warm air ahead of the front will
contribute to increasing instability, which will increase potential
for showers and thunderstorms on Sunday. Better forcing for storms
comes along with the front, and the trough will bring additional
upper level support, and would lead to more organized convection,
though those better dynamics appear to stay farther north, over the
northern Mid Atlantic and Northeast, at this time. With uncertainty
due to model differences in the timing of the frontal passage, and
with the system still being several days out in the forecast period,
confidence is lower on potential for severe storms. However, with
above normal precipitable water values, storms would have the
potential to produce moderate to heavy rainfall, and though most of
it would be beneficial with the very dry antecedent conditions
across much of the forecast area, there is a marginal risk for
flooding of urban and low lying areas.
Behind the front, high pressure returns to the area for the
beginning of the work week. Temperatures will drop a few degrees in
the cooler and drier airmass over the region, closer to seasonal
normals.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 235 PM EDT Wednesday...
Convective temperatures have been reached across much of the area
leading to the development of isolated thunderstorms along the
southern Blue Ridge, through the New River Valley and in southeast
West Virginia. Plenty of instability with Convective Available
Potential Energy in the 800-1500 J/kg range and downdraft CAPE up to
1200 J/KG. Most likely probability for wind gusts exceeding 50kts
north of Route 460. HAve kept VCTS in the local TAFs mainly in
the 20Z/4PM to 02Z/10PM time range. Otherwise TAFs will be
modified on- the-fly based on the current radar trends.
Much of thunderstorms will be pulse variety with outflow and merging
cells aiding in triggering storms. A pre-frontal trough will push
through the region tonight followed by the weak cold front. The
surface front advances to the North Carolina border but the 850
front never making it that far south. This leaves areas of
convergence over Virginia tonight and Thursday. Thunderstorms will
continue overnight and into Thursday morning.
Expecting MVFR ceilings to develop in the mountains tonight.
Once mixing begins on Thursday, ceilings will return to VFR.
Surface dew points have climbed back into the upper 50s to mid 60s.
This will keep temperatures mild overnight. MVFR to IFR fog
is probable in the favored valleys tonight and into early
tomorrow morning, especially in locations that have rain
Wednesday afternoon and evening.
Average confidence on ceiling, visibility, and wind.
Average confidence on timing and location of thunderstorms this
afternoon and evening.
EXTENDED AVIATION OUTLOOK...
Isolated showers and thunderstorms are possible again each
afternoon and evening Thursday and Friday.
A greater coverage of thunderstorms and associated MVFR flight
conditions, is expected along and ahead of a cold front on
Saturday and Sunday.
Monday is expected to be drier and VFR, with a majority of the
showers and thunderstorms south of the region.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AS
SHORT TERM...AS
LONG TERM...
AVIATION...AMS/BMGHazardous weather outlook, Jun 26, 2:31 PM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
331 PM EDT Wed Jun 26 2024
VAZ022>024-034-035-045>047-271945-
Roanoke-Botetourt-Rockbridge-Bedford-Amherst-Campbell-Appomattox-
Buckingham-
331 PM EDT Wed Jun 26 2024
This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
There is a slight risk of severe thunderstorms this afternoon and
evening. The primary risk is damaging wind.
The heat index this afternoon will be around 100 degrees.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The heat index Saturday afternoon will be around 100 degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-010-011-018>020-WVZ042>044-507-508-271945-
Tazewell-Bland-Giles-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
331 PM EDT Wed Jun 26 2024
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
There is a slight risk of severe thunderstorms this afternoon and
evening. The primary risk is damaging wind.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ032-033-043-044-058-059-271945-
Patrick-Franklin-Henry-Pittsylvania-Halifax-Charlotte-
331 PM EDT Wed Jun 26 2024
This Hazardous Weather Outlook is for south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
There is a marginal risk of severe thunderstorms this afternoon and
evening. The primary risk is damaging wind.
The heat index this afternoon will be around 100 degrees.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The heat index Saturday afternoon will be around 100 degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ009-012>017-271945-
Smyth-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-
331 PM EDT Wed Jun 26 2024
This Hazardous Weather Outlook is for southwest Virginia.
.DAY ONE...This afternoon and tonight.
There is a marginal risk of severe thunderstorms this afternoon and
evening. The primary risk is damaging wind.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-271945-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-
331 PM EDT Wed Jun 26 2024
This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 26, 3:37 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
437 PM EDT Wed Jun 26 2024
VAZ019-020-262115-
Bath VA-Alleghany VA-
437 PM EDT Wed Jun 26 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALLEGHANY AND
SOUTHWESTERN BATH COUNTIES IN WEST CENTRAL VIRGINIA AND THE
NORTHEASTERN CITY OF COVINGTON THROUGH 515 PM EDT...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carloover, or near Clifton Forge, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Covington...
Clifton Forge...
Warm Springs...
Hot Springs...
Lake Moomaw...
Douthat State Park...
and Natural Well.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3803 7966 3794 7960 3793 7961 3787 7965
3775 7994 3788 8008 3809 7985
TIME...MOT...LOC 2037Z 229DEG 22KT 3786 7992
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Jun 26, 3:51 PM EST, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
451 PM EDT Wed Jun 26 2024
WVZ507-262115-
Eastern Greenbrier WV-
451 PM EDT Wed Jun 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL GREENBRIER COUNTY
THROUGH 515 PM EDT...
At 450 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ronceverte, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lewisburg...
White Sulphur Springs...
Ronceverte...
Asbury...
Fairlea...
Greenbrier River Trail...
and Lewisburg Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3789 8033 3778 8026 3769 8047 3769 8052
3770 8053 3777 8063 3791 8045
TIME...MOT...LOC 2050Z 226DEG 15KT 3776 8049
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Jun 26, 3:55 PM EST, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
455 PM EDT Wed Jun 26 2024
WVZ043-044-262130-
Summers WV-Monroe WV-
455 PM EDT Wed Jun 26 2024
...A STRONG THUNDERSTORM WILL IMPACT
EASTERN SUMMERS AND NORTHWESTERN MONROE COUNTIES THROUGH 530 PM
EDT...
At 454 PM EDT, Doppler radar was tracking a strong thunderstorm over
Buck, or near Hinton, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hinton...
Alderson...
Red Sulphur Spring...
Pickaway...
Buck...
Wayside...
and Jumping Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3777 8067 3774 8067 3773 8065 3770 8054
3764 8047 3746 8081 3765 8100 3770 8091
3769 8090 3767 8090 3768 8088 3769 8088
3771 8089 3780 8071
TIME...MOT...LOC 2054Z 234DEG 27KT 3761 8083
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Jun 26, 4:22 PM EST, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
522 PM EDT Wed Jun 26 2024
WVZ508-262200-
Western Greenbrier WV-
522 PM EDT Wed Jun 26 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GREENBRIER COUNTY
THROUGH 600 PM EDT...
At 522 PM EDT, Doppler radar was tracking a strong thunderstorm near
Duo, or near Richwood, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Trout...
Leonard...
and Duo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3822 8036 3808 8036 3805 8040 3800 8049
3809 8069 3827 8044
TIME...MOT...LOC 2122Z 235DEG 16KT 3814 8054
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Jun 26, 4:33 PM EST, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
533 PM EDT Wed Jun 26 2024
VAZ023-024-034-262200-
Botetourt VA-Bedford VA-Rockbridge VA-
533 PM EDT Wed Jun 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN
ROCKBRIDGE...NORTHWESTERN BEDFORD AND CENTRAL BOTETOURT COUNTIES
THROUGH 600 PM EDT...
At 533 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lithia, or near Buchanan, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Buchanan...
Montvale...
Fincastle...
Arcadia...
Springwood...
Lithia...
and Peaks Of Otter Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3736 7977 3750 7991 3774 7964 3753 7942
TIME...MOT...LOC 2133Z 230DEG 18KT 3748 7978
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Jun 26, 4:35 PM EST, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
535 PM EDT Wed Jun 26 2024
WVZ043-507-508-262200-
Western Greenbrier WV-Summers WV-Eastern Greenbrier WV-
535 PM EDT Wed Jun 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GREENBRIER AND
NORTHEASTERN SUMMERS COUNTIES THROUGH 600 PM EDT...
At 534 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lawn, or near Alderson, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lewisburg...
Alderson...
Rupert...
Asbury...
Elton...
Glenray...
and Hix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3795 8050 3782 8038 3772 8064 3773 8066
3771 8066 3766 8081 3780 8089 3787 8081
3787 8075 3790 8078 3800 8066
TIME...MOT...LOC 2134Z 230DEG 18KT 3778 8074
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AS